Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 189, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 12:40 PM CDT for Oregon County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 12:40 PM CDT (17:40 UTC)
- Expired
- Jul 23, 2014, 1:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3863 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS53 KSGF 231740
SVRSGF
MOC149-231845-
/O.NEW.KSGF.SV.W.0189.140723T1740Z-140723T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 145 PM CDT
* AT 1239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH
OF THAYER...AND MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KOSHKONONG AROUND 130 PM CDT.
THAYER AROUND 145 PM CDT.
THIS WARNING ALSO INCLUDES GRAND GULF STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3661 9168 3671 9168 3675 9162 3677 9157
3677 9149 3675 9143 3669 9140 3650 9142
3649 9143 3649 9167
TIME...MOT...LOC 1740Z 015DEG 8KT 3668 9152
HAIL...0.75IN
WIND...60MPH
$$
CRAMER1 follow-up statement
297
WWUS53 KSGF 231809
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT WED JUL 23 2014
MOC149-231845-
/O.CON.KSGF.SV.W.0189.000000T0000Z-140723T1845Z/
OREGON MO-
109 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OREGON COUNTY
UNTIL 145 PM CDT...
AT 107 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF THAYER...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3663 9159 3670 9157 3676 9151 3675 9143
3669 9140 3650 9142 3649 9143 3649 9161
TIME...MOT...LOC 1809Z 334DEG 8KT 3661 9144
HAIL...0.75IN
WIND...60MPH
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:14 AM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 6:14 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 614 AM CDT Wed Jul 23 2014 ...12Z Aviation Update... .SHORT TERM...(Today and Tonight) Issued at 306 AM CDT WED JUL 23 2014 Rather challenging short term forecast this morning. So far this morning, the regional radar imagery has been mostly quiet with just a few showers/storms popping up and dissipating across eastern Missouri. This is, of course, in spite of previous (and numerous) model solutions suggesting robust thunderstorm development along the incoming cold front. Turns out that in reality forcing has been much too weak to overcome warm temperatures aloft (14C at 700mb is usually tough to overcome). That said, altocumulus development has been noted on the regional IR satellite imagery over the past few hours. Elevated parcels are nearly uncapped, and there there is still plenty of elevated CAPE present. Unfortunately, large scale forcing mechanisms remain on the weak side. As a result, there remains the potential for a few showers and storms to gradually develop along the incoming cold front. Confidence, however, is shaky at best. Unless radar trends begin to change dramatically, will likely be dropping going PoPs to slight chance/low end chance. The aforementioned cold front is currently entering central Missouri. The wind shift should continue tracking south at around 30mph. The dewpoint drop with this front, however, is lagging by about 100 miles or so. As a result, muggy conditions we are experiencing right now will continue today. The front and lagging dewpoint drop will exit to the south later this afternoon into early this evening. A cooler and drier airmass will filter into the region tonight. .LONG TERM...(Thursday through Tuesday) Issued at 306 AM CDT WED JUL 23 2014 00z suite of model output offers a few changes to the going forecast. After a brief respite from hot temperatures Thursday, the upper level ridge builds right back over the area Friday and Saturday. With very warm 700mb temperatures yet again expected with this airmass, have gone ahead and cut PoPs for Friday and Saturday. Sunday now features a cold front passage on the heels of a rapidly amplifying upper level pattern. There will be some rain chances with this frontal passage, but current indications are that any activity should be rather hit/miss. Another strong trough will develop over the eastern CONUS and send our temperatures decidedly back below average. Have gone with low/mid 80s highs next week with lows in the upper 50s to middle 60s. If current trends persist, cooler highs and low will likely be necessary with future forecasts. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 612 AM CDT WED JUL 23 2014 A weak cold front is moving south through the area this morning. This will cause winds to gradually become northeasterly with time today and tonight, though speeds will still remain light. A few isolated thunderstorms may be possible across southern Missouri at times today, but coverage will be much too sparse for TAF inclusion. Otherwise, VFR can be expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Boxell
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 446 AM CDT WED JUL 23 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 446 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Jul 23, 12:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST 6 W COLUMBUS 37.17N 94.95W
07/23/2014 E55 MPH CHEROKEE KS EMERGENCY MNGR
&&
JCOLUCCILocal storm report, Jul 23, 12:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG COLUMBUS 37.17N 94.84W
07/23/2014 CHEROKEE KS 911 CALL CENTER
LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.
&&
JCOLUCCIThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 59 min |
| Jul 23, 12:48 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 57 min |
| Jul 23, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 65 min |
| Jul 23, 3:46 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.